Advertisement

Neurocritical Care

, Volume 29, Issue 3, pp 504–507 | Cite as

A Callosal Catastrophe: Toxic Leukoencephalopathy Associated with Thermogenic Weight Loss Supplement Use

  • Zakraus K. Mahdavi
  • Ram Narayan
  • Shraddha Mainali
  • Benjamin M. Greenberg
  • Venkatesh Aiyagari
  • David L. McDonagh
Practical Pearl
  • 192 Downloads

Abstract

Background

The use of weight loss drugs and dietary supplements is common, but safety profiles for these drugs are largely unknown. Reports of toxicity have been published, and the use of these agents should be considered in clinical differential diagnoses.

Methods

We report the case of a patient with toxic leukoencephalopathy and hyponatremia associated with oral consumption of a thermogenic dietary supplement and essential oils.

Results

A 30-year-old woman presented after 2 days of headache, blurred vision, photophobia, vomiting, and hand spasms. She was taking a thermogenic dietary supplement daily for 6 months as well as a number of essential oils. Examination revealed mild right sided ataxia and diffuse hyperreflexia. Neuroimaging demonstrated bilaterally symmetric T2 hyperintensities of the corpus callosum and periventricular white matter. Approximately 18 h after admission she became unresponsive with brief extensor posturing and urinary incontinence. She partially recovered, but 1 h later became unresponsive with dilated nonreactive pupils and extensor posturing (central herniation syndrome). She was intubated, hyperventilated, and given hyperosmotic therapy. Emergent imaging showed diffuse cerebral edema. Intracranial pressure was elevated but normalized with treatment; she regained consciousness the following day. She was extubated one day later and discharged on hospital day 5. She was seen 2 months later with no further symptoms and a normal neurologic examination.

Conclusions

The pathophysiology of this patient’s hyponatremia and toxic leukoencephalopathy is unknown. However, physicians must be aware of the association between thermogenic dietary supplements and toxic leukoencephalopathy. Vigilance for life-threatening complications including hyponatremia and cerebral edema is critical.

Keywords

Thermogenic supplements Weight loss Toxic leukoencephalopathy Cerebral edema Hyponatremia Corpus callosum Essential oils 

Notes

Author’s contribution

Dr. Mahdavi and Dr. Narayan wrote the manuscript. Dr. Mainali, Dr. Greenberg, and Dr. Aiyagari were involved in the critical revision of the manuscript for important intellectual content. Dr. McDonagh was involved in the conceptual idea and critical revision of the manuscript for important intellectual content.

Compliance with ethical standards

Conflict of interest

Dr. Mahdavi, Dr. Narayan, Dr. Mainali, and Dr. Aiyagari have no conflict of interest to report. Dr. Greenberg received consulting fees from Novartis, Alexion, MSAA, and Boston Pharmaceuticals and grant support from PCORI, NIH, Guthy Jackson, Medimmune, Chugai, and Genentech. Dr. McDonagh received consulting fees from Lungpacer Corporation, LLC.

References

  1. 1.
    Ekor M. The growing use of herbal medicines: issues relating to adverse reactions and challenges in monitoring safety. Front Pharmacol. 2014;4:177.CrossRefPubMedPubMedCentralGoogle Scholar
  2. 2.
    Posadzki P, Watson L, Ernst E. Contamination and adulteration of herbal medicinal products (HMPs): an overview of systematic reviews. Eur J Clin Pharmacol. 2013;69(3):295–307.CrossRefPubMedGoogle Scholar
  3. 3.
    Bunchorntavakul C, Reddy KR. Review article: herbal and dietary supplement hepatotoxicity. Aliment Pharmacol Ther. 2013;37(1):3–17.CrossRefPubMedGoogle Scholar
  4. 4.
    Haller CA, Benowitz NL. Adverse cardiovascular and central nervous system events associated with dietary supplements containing ephedra alkaloids. N Engl J Med. 2000;343(25):1833–8.CrossRefPubMedGoogle Scholar
  5. 5.
    Olivas-Chacon CI, Trevino-Garcia M, Chua-Tuan JJ, et al. Leukoencephalopathic changes on magnetic resonance imaging associated with a thermogenic dietary supplement (Thermatrim). Proceedings (Baylor University Medical Center). 2015;28(3):389–91.CrossRefGoogle Scholar
  6. 6.
    Uchino A, Takase Y, Nomiyama K, Egashira R, Kudo S. Acquired lesions of the corpus callosum: MR imaging. Eur Radiol. 2006;16(4):905–14.CrossRefPubMedPubMedCentralGoogle Scholar
  7. 7.
  8. 8.
  9. 9.
    Vaughan RA. Effect of novel dietary supplement on metabolism in vitro and in vivo. Journal of Traditional and Complementary Medicine. 2015.Google Scholar
  10. 10.
  11. 11.
    Cascella M, Bimonte S, Muzio MR, Schiavone V, Cuomo A. The efficacy of Epigallocatechin-3-gallate (green tea) in the treatment of Alzheimer’s disease: an overview of pre-clinical studies and translational perspectives in clinical practice. Infect Agent Cancer. 2017;12:36.CrossRefPubMedPubMedCentralGoogle Scholar
  12. 12.
    Lee H, Bae JH, Lee SR. Protective effect of green tea polyphenol EGCG against neuronal damage and brain edema after unilateral cerebral ischemia in gerbils. J Neurosci Res. 2004;77(6):892–900.CrossRefPubMedGoogle Scholar
  13. 13.
    Zhang R, Zhang H, Zhang Z, et al. Neuroprotective effects of pre-treatment with l-carnitine and acetyl-l-carnitine on ischemic injury in vivo and in vitro. Int J Mol Sci. 2012;13(2):2078–90.CrossRefPubMedPubMedCentralGoogle Scholar
  14. 14.
    Malaguarnera M, Pistone G, Elvira R, Leotta C, Scarpello L, Liborio R. Effects of l-carnitine in patients with hepatic encephalopathy. World J Gastroenterol. 2005;11(45):7197–202.CrossRefPubMedPubMedCentralGoogle Scholar
  15. 15.
    l-Carnitine. Accessed 08/08/2017.Google Scholar
  16. 16.
  17. 17.
    Vakili A, Sharifat S, Akhavan MM, Bandegi AR. Effect of lavender oil (Lavandula angustifolia) on cerebral edema and its possible mechanisms in an experimental model of stroke. Brain Res. 2014;1548:56–62.CrossRefPubMedGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  • Zakraus K. Mahdavi
    • 1
    • 2
  • Ram Narayan
    • 1
  • Shraddha Mainali
    • 1
  • Benjamin M. Greenberg
    • 1
  • Venkatesh Aiyagari
    • 1
    • 2
  • David L. McDonagh
    • 1
    • 2
    • 3
  1. 1.Department of Neurology and NeurotherapeuticsUniversity of Texas Southwestern Medical CenterDallasUSA
  2. 2.Department of Neurological SurgeryUniversity of Texas Southwestern Medical CenterDallasUSA
  3. 3.Department of AnesthesiologyUniversity of Texas Southwestern Medical CenterDallasUSA

Personalised recommendations